Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 43, NWS Birmingham, AL

March 26, 2011Greene County, Marengo County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 26, 2011, 12:38 PM CDT for Greene County, Marengo County, Sumter County, Alabama. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2011, 12:38 PM CDT (17:38 UTC)
Expired
Mar 26, 2011, 1:30 PM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Greene County, AL, Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 118 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 12:50 PM CDTHAIL 0.75Livingston, ALSUMTER COUNTY SHERIFFS OFFICE REPORTS DIME SIZE HAIL IN LIVINGSTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 12:15 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WUUS54 KBMX 261738
SVRBMX
ALC063-091-119-261830-
/O.NEW.KBMX.SV.W.0043.110326T1738Z-110326T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 PM CDT SAT MAR 26 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
  NORTHWESTERN MARENGO COUNTY IN SOUTHWEST ALABAMA...
  CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 130 PM CDT

* AT 1235 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR YORK...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIVINGSTON...DEMOPOLIS...THE UNIVERSITY OF WEST ALABAMA...
  BLUFFPORT...COATOPA...DUG HILL...TISHABEE AND THORNHILL.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 8 THROUGH 17...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING
FOR SOUTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3277 8782 3275 8781 3272 8783 3271 8779
      3266 8778 3266 8774 3264 8781 3262 8779
      3262 8775 3259 8774 3258 8776 3258 8779
      3245 8783 3241 8832 3259 8834
TIME...MOT...LOC 1738Z 253DEG 34KT 3251 8828

$$

JD/02
3 follow-up statements
482 
WWUS54 KBMX 261748
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT SAT MAR 26 2011

ALC063-091-119-261830-
/O.CON.KBMX.SV.W.0043.000000T0000Z-110326T1830Z/
MARENGO AL-SUMTER AL-GREENE AL-
1248 PM CDT SAT MAR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GREENE...CENTRAL SUMTER AND NORTHWESTERN MARENGO COUNTIES UNTIL 130
PM CDT...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR YORK...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  LIVINGSTON...DEMOPOLIS...THE UNIVERSITY OF WEST ALABAMA...
  BLUFFPORT...COATOPA...DUG HILL...TISHABEE...THORNHILL...FORKLAND
  AND WALDEN QUARTERS.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBER 17...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3277 8782 3275 8781 3272 8783 3271 8779
      3266 8778 3266 8775 3264 8781 3262 8779
      3262 8775 3259 8774 3258 8779 3245 8783
      3242 8826 3261 8827
TIME...MOT...LOC 1748Z 253DEG 27KT 3253 8820

$$

JD/02
208 
WWUS54 KBMX 261802
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT SAT MAR 26 2011

ALC063-091-119-261830-
/O.CON.KBMX.SV.W.0043.000000T0000Z-110326T1830Z/
MARENGO AL-SUMTER AL-GREENE AL-
102 PM CDT SAT MAR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GREENE...EAST CENTRAL SUMTER AND NORTHWESTERN MARENGO COUNTIES UNTIL
130 PM CDT...

AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR COATOPA...OR 7 MILES SOUTHEAST OF
LIVINGSTON...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  DEMOPOLIS...DUG HILL...TISHABEE...THORNHILL...FORKLAND...WALDEN
  QUARTERS...US 80 AND AL 28...DEMOPOLIS MUNICIPAL AIRPORT...BELMONT
  AND MCDOWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3265 8815 3277 8782 3275 8781 3272 8783
      3271 8779 3266 8778 3266 8775 3264 8781
      3262 8779 3262 8775 3259 8774 3258 8779
      3245 8783 3243 8810 3252 8817
TIME...MOT...LOC 1802Z 263DEG 30KT 3254 8806

$$

JD/02
425 
WWUS54 KBMX 261820
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT SAT MAR 26 2011

ALC063-091-119-261830-
/O.CON.KBMX.SV.W.0043.000000T0000Z-110326T1830Z/
MARENGO AL-SUMTER AL-GREENE AL-
120 PM CDT SAT MAR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GREENE...EAST CENTRAL SUMTER AND NORTH CENTRAL MARENGO COUNTIES UNTIL
130 PM CDT...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR DEMOPOLIS...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  DEMOPOLIS AND BIRDINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3264 8781 3262 8779 3262 8775 3259 8774
      3259 8778 3253 8781 3245 8783 3244 8798
      3259 8800
TIME...MOT...LOC 1820Z 263DEG 30KT 3256 8788

$$

JD/02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 10:39 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 26, 10:39 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1039 AM CDT SAT MAR 26 2011

.UPDATE...MORNING/MESOSCALE UPDATE.

&&

.DISCUSSION...

SEVERE/TORNADO THREAT CONTINUES TO SLOWLY EVOLVE...AND INCREASING TO
MODERATE RISK PER SPC MCD...THIS MORNING. 17Z SPECIAL RELEASE
SCHEDULED TO ASSIST IN EVALUATION OF THE THREAT.

ONGOING PRECIPITATION ACROSS THE TENNESSEE VALLEY IS HELPING TO
BETTER DEFINE THE THREAT AREA THIS MORNING.  QUASI-STATIONARY
BOUNDARY...WITH CONCENTRATED AREA OF MOISTURE CONVERGENCE AND LIFT...
BECOMING A BIT ENHANCED. STRONG DEWPOINT DISCONTINUITY...WITH
ANNISTON DP JUMPING UP 10 DEGREES BETWEEN 13Z AND 14Z...BUT HAS
DROPPED AGAIN AS COLD POOL UP NORTH NUDGES SOUTHWARD. REGARDLESS...
MID 60S DEWPOINTS TO THE SOUTH OF THE AREA...WITH UPPER 40S TO THE
NORTH.

IN THE WARM SECTOR...AS TEMPERATURES CLIMB INTO THE MID AND UPPER
70S...EXPECT SURFACE BASED INSTABILITY TO OVERCOME SLIGHT CAP...AND
WITH SUFFICIENT SHEAR...CONFIDENCE IN TORNADIC DEVELOPMENT IS ON THE
INCREASE.  FOCUS OF GREATEST CONCERN WILL BE ALONG AND SOUTH OF THE
BOUNDARY...RIGHT ACROSS THE HEART OF CENTRAL ALABAMA. WATER VAPOR
SAT SHOW LAYER OF DRY AIR ADVECTING IN OVER THE TOP OF THIS LAYER AS
WELL. CONCERN WILL BE FOR ANY CELLS THAT FORM NEAR/ALONG THE
BOUNDARY...AND POTENTIALLY RIDE ALONG IT FOR SOME TIME. SET UP HAS
SIMILARITIES TO MARCH 94...WHICH WAS NOT A GOOD DAY.  A BRIEF LITANY
OF RUC13 PARAMETERS OF CONCERN...SURFACE BASED LI'S LESS THAN
-6...EHI'S APPROACHING 5 IN SOME AREAS...HELICITY > 200 M2/S2...AND
CAPE > 1500 J/KG...ALL POINT TO A RIPE ENVIRONMENT.

ONCE WE HAVE CONVECTIVE INITIATION...LOOKS LIKE THE MOST SIGNIFICANT
THREAT WILL CONTINUE INTO THE EVENING HOURS.  ONLY MINOR TWEAKS TO
FORECAST PACKAGE NEEDED...MAINLY TO REFLECT COLD POOLING UP
NORTH...AS WELL AS THE ADDITION OF TORNADO/HAIL/WIND VERBIAGE IN THE
THREAT AREA.

JD/02

.PREV DISCUSSION... /ISSUED 639 AM CDT SAT MAR 26 2011/

UPDATE...

FOR AVIATION.

DISCUSSION...

TO SAY THIS MORNING'S FORECAST IS AN INTERESTING ONE WOULD BE AN
UNDERSTATEMENT.  WHAT LOOKS TO BE A FAIRLY ACTIVE PATTERN OVER THE
SOUTHEAST FOR THE NEXT 4-5 DAYS IS ALREADY BEGINNING TO TAKE SHAPE
THIS MORNING FOR SOUTHERN TENNESSEE...AS WELL AS NORTHERN
MISSISSIPPI AND ALABAMA.  A QUASI-STATIONARY BOUNDARY HAS SET UP
OVERNIGHT...STRETCHING FROM TEXAS ENE INTO THE FOOTHILLS OF THE
APPALACHIANS...AND THIS BOUNDARY IS ALREADY SPAWNING ELEVATED
SHOWERS AND THUNDERSTORMS.  WITH MID-LEVEL LAPSE RATES OF 6.5-7.0
DEGREES CELSIUS...THERE ARE ALREADY REPORTS OF PENNY TO GOLF BALL
SIZED HAIL STONES...WHICH MEANS THERE WILL LIKELY ALSO BE A SEVERE
WIND THREAT AS THESE STORMS MOVE INTO NORTHWESTERN PORTIONS OF
CENTRAL ALABAMA THIS MORNING.

AS I SAID...WE ARE IN FOR A VERY BUSY FORECAST...SO THIS IS JUST THE
BEGINNING. WITH THIS BOUNDARY ALREADY SET UP ACROSS THE AREA...WE
CAN EXPECT TO SEE THESE SHOWERS AND THUNDERSTORMS INCREASE IN
COVERAGE...ESPECIALLY THIS AFTERNOON...ACROSS THE NORTHERN HALF OF
THE CWA. OF COURSE...AS WE REACH THE WARMING OF THE AFTERNOON...
THESE STORMS THAT WILL LIKELY REMAIN ELEVATED DURING THE MORNING
HOURS WILL BECOME SURFACE BASED. THIS SPELLS NOT ONLY A HAIL AND
SEVERE WIND THREAT...BUT ALSO A TORNADIC THREAT. TO CREATE THIS
THREAT...A SURFACE LOW IS EXPECTED TO MOVE FROM LOWER MISSISSIPPI
VALLEY EASTWARD ACROSS MISSISSIPPI...NORTHERN ALABAMA AND INTO
GEORGIA...BY SUNDAY MORNING. AS THIS LOW MOVES ACROSS THE AREA...
SOME OF THE HIGHER RESOLUTION MODELS ARE INDICATING A BACKING OF
THE WINDS FROM SSW TO SE. THIS BACKING OF THESE SURFACE WINDS WILL
INCREASE 0-3KM HELICITIES...COUPLED WITH 1500-2000 J/KG CAPE
VALUES...WILL LEAD TO THE THREAT OF SUPERCELL DEVELOPMENT LATE
THIS AFTERNOON AND INTO THE EVENING HOURS. BASED ON CURRENT MODEL
TRENDS...IT LOOKS LIKE THIS THREAT WILL BE ALONG AND NORTH OF THE
U.S HWY 80/INTERSTATE 85 CORRIDOR...WITH A CONTINUE SEVERE
THUNDERSTORM THREAT SOUTH OF INTERSTATE 85. THIS THREAT SHOULD
START AROUND THE NOON HOUR TODAY AND LAST THROUGH MIDNIGHT...AS
THIS WILL BE THE BEST TIME FOR THESE SURFACE-BASED STORMS TO
DEVELOP. THE BIGGEST QUESTION FOR TODAY'S SEVERE/TORNADIC THREAT
WILL BE THE PLACEMENT OF THE BOUNDARY. EXPECTATIONS ARE FOR THE
BOUNDARY TO REMAIN IN PLACE THROUGH TODAY...WHICH MEANS THE THREAT
SHOULD NOT FALL ANY FURTHER TO THE SOUTH...BUT ANY MOVEMENT
SOUTHWARD OF THIS STATIONARY BOUNDARY WILL INCREASE THE THREAT FOR
SUPERCELLS SOUTH OF INTERSTATE 85. BY MIDNIGHT...THE THREAT FOR
SEVERE WEATHER SHOULD BE DECLINING AS WE LOOK TO LOSE THE SURFACE
BASED INSTABILITY FROM THE HEATING OF THE DAY. ALL INDICATORS
POINT TOWARDS A DECAYING LINE OF SHOWERS AND THUNDERSTORMS WORKING
THEIR WAY ACROSS THE STATE BY DAYBREAK ON SUNDAY.

AS WE MOVE TOWARDS DAYBREAK ON SUNDAY AND THE SURFACE LOW WORKING
ITS WAY INTO NORTHEAST ALABAMA/NORTH GEORGIA...A TRAILING COLD
FRONT  WILL PUSH SOUTHEASTWARD THROUGH THE AREA.  THE PROBLEM IS
THAT THIS COLD FRONT IS EXPECTED TO STALL OUT ACROSS THE SOUTHERN
REACHES OF ALABAMA...CREATING ANOTHER FOCUSING MECHANISM FOR MORE
RAIN AND THUNDERSTORMS ON SUNDAY AFTERNOON ACROSS OUR SOUTHERN
COUNTIES.  UPPER LEVEL IMPULSES FROM THE ZONAL 500MB FLOW WILL HELP
TO INITIATE THESE STORMS ON SUNDAY...AND WITH PLENTY OF SURFACE
BASED INSTABILITY EXPECTED TO DEVELOP AGAIN...THERE WILL LIKELY BE A
SEVERE THREAT ALONG AND SOUTH OF INTERSTATE 85 SUNDAY AFTERNOON.
MORE DETAILS WILL HAVE TO BE WORKED OUT ON THE EXACT PLACEMENT OF
THE SEVERE THREAT ON SUNDAY AS THIS WILL DEPEND ON HOW FAR SOUTH THE
COLD FRONT PROGRESSES.

SUNDAY NIGHT COULD ALSO PROVE TO BE FAIRLY INTERESTING.  EVEN WITH
THE COLD FRONT FINALLY PUSHING THROUGH OUR CWA...ANOTHER ROUND OF
500MB IMPULSES IN THE ZONAL FLOW ALOFT COULD BRING IN MORE RAIN.
THE GOOD NEWS IS THAT WE WILL BE NORTH OF THE COLD FRONT WHICH WILL
JUST MAKE THIS A CHANCE FOR RAIN.  THE NAM AND THE EURO...AS WELL AS
A HINTING IN THE SREF...ARE POINTING TO THIS RAIN...BUT ITS NOT
ACROSS THE BOARD AS THE 00Z GFS IS DRY OVERNIGHT SUNDAY.  WILL HAVE
TO SEE HOW THIS PLAYS OUT...BUT HAVE INCREASED POPS ACCORDINGLY.

BEYOND SUNDAY NIGHT...THE NEXT SYSTEM LOOKS TO BE TUESDAY AFTERNOON
INTO TUESDAY NIGHT AS A SHORTWAVE TROUGH TRIES TO DIG INTO THE ZONAL
FLOW THAT SEEMS TO BE LOCKED IN PLACE OVER THE SOUTHEAST.  MODELS
ARE IN FAIRLY DECENT AGREEMENT ABOUT THE DEVELOPMENT OF THIS TROUGH
KICKING INTO A NEUTRAL TO NEGATIVE TILT TUESDAY AFTERNOON...SPINNING
UP A SURFACE LOW ACROSS THE OHIO VALLEY...AND BRINGING US THIS NEXT
WEATHER THREAT.  THE ONLY LIMITING FACTOR AT THIS POINT IS A
SLIGHTLY WEDGIE SURFACE FEATURE WHICH COULD KEEP US FROM REACHING
THE FULL POTENTIAL OF THIS SYSTEM.  WILL CONTINUE TO HIGHLIGHT A LOW
END THREAT FOR SEVERE TUESDAY AND TUESDAY NIGHT.

MODELS DIVERGE CONSIDERABLY AFTER TUESDAY...WITH THE EURO BECOMING
FAIRLY DRY AS HIGH PRESSURE MOVES INTO THE SOUTHEAST.  THE GFS ON
THE OTHER HAND SHOWS A STRONGLY AMPLIFIED TROUGH DIGGING INTO THE
DEEP SOUTH AND DEVELOPING A GULF LOW WHICH HAS BORDERLINE WINTER
FEATURES WITH IT.  DEFINITELY NOT BUYING INTO THIS TYPE OF SOLUTION
RIGHT NOW...BUT EITHER WAY...QPFS ARE FAIRLY HIGH WITH SOLUTION.

TEMPERATURES ARE OBVIOUSLY IN QUESTION LATE IN THE FORECAST AS
WELL...AS ENSEMBLES SHOW A 14-16 DEGREE RANGE.  WENT WITH MEX
GUIDANCE IN THE 5-7 DAY TIMEFRAME.

27

AVIATION...
12Z TAF DISCUSSION.

OVERALL CONFIDENCE ON THE FORECAST IS GOOD...BUT TRYING TO PUT THE
THOUGHT PROCESS IN A TAF IS DIFFICULT. WARM FRONT HAS LIFTED THROUGH
ALL BUT ANB THIS MORNING. ALTHOUGH IT IS ON THE DOORSTEP. THE LOW
STRATUS DECK HAS MOVED IN AS ADVERTISED. MOST OF THE SHOWERS AND
THUNDERSTORMS ARE NORTH OF THE TAF SITES AND SHOULD REMAIN THERE
THROUGH 16 TO 18Z...WITH ANB BEING AN EXCEPTION UNTIL THE FRONT
WORKS THROUGH. FOR THE AFTERNOON...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP IN THE WARM AIRMASS OVER ALABAMA.
INCLUDED VCTS FOR THE 17 TO 06Z TIME FRAME AS IT IS REALLY HARD TO
PINPOINT WHEN A THUNDERSTORM WILL IMPACT A SITE...BUT FEEL CONFIDENT
THAT THE SITES WILL BE IMPACTED. MAY SEE AN IMPROVEMENT IN THE
AFTERNOON IN CEILINGS AS WE AWAIT THE THUNDERSTORM DEVELOPMENT. BY
THE END OF THE PERIOD WE WILL BEGIN TO DEAL WITH THE COLD FRONT AND
POSSIBLE SQUALL LINE MOVING THROUGH. NEXT SET OF TAFS SHOULD HAVE A
BETTER HANDLE ON THE AFTERNOON AND EVENING DEVELOPMENT.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

02/58/14
Hazardous weather outlook, Mar 26, 11:25 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 AM CDT SAT MAR 26 2011

ALZ011>015-017>050-270300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1104 AM CDT SAT MAR 26 2011

...MODERATE RISK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A THREAT OF LONG-LIVED SUPERCELLS WITH ASSOCIATED
STRONG TORNADOES FOR AREAS ALONG AND NORTH OF THE INTERSTATE 85...
U.S. HIGHWAY 80 CORRIDOR. SEVERE THUNDERSTORMS ARE LIKELY THIS
AFTERNOON ACROSS ALL OF CENTRAL ALABAMA. THE SEVERE THREAT...WHICH
ALSO INCLUDES LARGE HAIL AND DAMAGING WINDS...WILL LAST THROUGHOUT
THE AFTERNOON...AND UNTIL THE MIDNIGHT HOUR. LOCALIZED FLASH FLOODING
MAY ALSO BECOME AN ISSUE NORTH OF I-20 AS STORMS BEGIN TO TRAIN
ACROSS THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON FOR
AREAS ALONG AND SOUTH OF INTERSTATE 85.  THE THREATS WILL
LARGE HAIL AND DAMAGING WINDS.

ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE AREA TUESDAY AFTERNOON
INTO TUESDAY NIGHT. THERE ARE STILL SOME TIMING AND STRENGTH ISSUES
TO OVERCOME...BUT MODELS AGREE THAT THERE WILL BE ANOTHER ROUND OF
SEVERE WEATHER. AT THIS TIME...HAIL AND DAMAGING WINDS APPEAR TO BE
THE THREATS. LOCALIZED FLOODING MAY ALSO BE A CONCERN DEPENDING
ON THE AMOUNT OF RAIN THE AREA RECEIVES THIS WEEKEND. CONFIDENCE
REMAINS LOW ON THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL
BE TODAY AND TONIGHT...AND POSSIBLY AGAIN TUESDAY AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Mar 26, 7:43 AM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 AM CDT SAT MAR 26 2011

ALZ011-261330-
MARION AL-
743 AM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 830
AM CDT...

AT 740 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHEAST OF TREMONT...OR 9 MILES SOUTH OF RED
BAY...MOVING EAST AT 55 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HACKLEBURG...
  TESSNER...
  BEAR CREEK...

&&

LAT...LON 3432 8764 3424 8764 3422 8796 3422 8808
      3421 8808 3421 8818 3422 8819 3431 8818
      3433 8816
TIME...MOT...LOC 1243Z 262DEG 46KT 3432 8811

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:49 AM CDTSpecial Weather StatementBMXMarion41 min
Mar 26, 4:09 AM CDTSevere Thunderstorm WarningBMXMarion51 min
Mar 26, 4:48 AM CDTAreal Flood AdvisoryBMXMarion, Winston117 min
Mar 26, 4:57 AM CDTSevere Thunderstorm WarningBMXMarion, Winston48 min
Mar 26, 6:22 AM CDTSpecial Weather StatementBMXMarshall23 min
Mar 26, 7:43 AM CDTSpecial Weather StatementBMXMarion47 min
Mar 26, 1:05 PM CDTTornado WarningBMXGreene, Hale, Perry55 min
Mar 26, 1:25 PM CDTTornado WarningBMXFayette, Walker25 min
Mar 26, 1:36 PM CDTTornado WarningBMXDallas, Perry39 min
Mar 26, 1:46 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa59 min
Mar 26, 2:32 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Tallapoosa58 min
Mar 26, 2:46 PM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa44 min
Mar 26, 2:49 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Elmore, Perry41 min
Mar 26, 2:51 PM CDTTornado WarningBMXSt. Clair24 min
Mar 26, 2:59 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair31 min
Mar 26, 3:02 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Randolph, Tallapoosa43 min
Mar 26, 3:07 PM CDTTornado WarningBMXChambers, Tallapoosa53 min
Mar 26, 3:11 PM CDTTornado WarningBMXAutauga, Elmore49 min
Mar 26, 3:15 PM CDTTornado WarningBMXCalhoun, Etowah30 min
Mar 26, 3:32 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Lee, Macon, Russell43 min
Mar 26, 3:36 PM CDTSevere Thunderstorm WarningBMXBibb, Shelby39 min
Mar 26, 3:38 PM CDTTornado WarningBMXCalhoun, Cleburne37 min
Mar 26, 3:40 PM CDTSevere Thunderstorm WarningBMXChambers35 min
Mar 26, 3:53 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery, Tallapoosa45 min
Mar 26, 4:07 PM CDTTornado WarningBMXChilton, Shelby38 min
Mar 26, 4:20 PM CDTSevere Thunderstorm WarningBMXMacon40 min
Mar 26, 4:39 PM CDTTornado WarningBMXCoosa, Shelby, Talladega16 min
Mar 26, 4:51 PM CDTSevere Thunderstorm WarningBMXBarbour, Russell39 min
Mar 26, 4:54 PM CDTSevere Thunderstorm WarningBMXBullock, Lee, Macon, Russell51 min
Mar 26, 5:27 PM CDTSevere Thunderstorm WarningBMXBarbour33 min
Mar 26, 5:42 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Russell63 min
Mar 26, 5:54 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah51 min
Mar 26, 6:21 PM CDTTornado WarningBMXRussell24 min
Mar 26, 6:23 PM CDTTornado WarningBMXEtowah35 min
Mar 26, 6:29 PM CDTSevere Thunderstorm WarningBMXLamar, Marion61 min
Mar 26, 6:48 PM CDTTornado WarningBMXFayette, Lamar, Marion25 min
Mar 26, 6:57 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.